New Mexico, 2015

Drought in New Mexico, February 1 to 28, 2015

February 1 to 28, 2015 · NWS ABQ · 19 events in 18 counties and zones

February 2015 precipitation was a tale of two halves. The first 10 days of the month were especially dry areawide.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

February 2015 precipitation was a tale of two halves. The first 10 days of the month were especially dry areawide. Record warmth during the second week took a major toll on the existing and rather meager mountain snowpack. Yet another impressive stretch of record or near record warmth on the 18th through 20th gave way to much colder temperatures and far more active and snowy pattern to close out the month. In fact, Albuquerque and portions of central New Mexico experienced record-breaking snow from late on the 25th through the 28th. Snowpack gains in the central and northern mountains were significant. Only slight improvements in he overall drought status were noted, however, with approximately one-quarter of the state classified in severe drought (D2) or worse. That was down nearly 5 percent from the previous month. Drought in the Four Corners area from Gallup to Shiprock remained the most severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 11:01 PM MST, 59 minutes earlier.

Area forecast discussion, Jan 31, 11:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1101 PM MST SAT JAN 31 2015

.AVIATION...
06Z TAF CYCLE
THE FAIRLY WIDESPREAD MVFR/IFR CIGS WITH MOUNTAINS OBSCURED WILL
BECOME PERHAPS A LITTLE LESS WIDESPREAD AFTER MIDNIGHT...HOWEVER
FOG MAY BECOME MORE WIDESPREAD. NO FURTHER SIGNIFICANT -SHSN AND
-SHRA EXPECTED THROUGH FCST PERIOD. MOST OF THE FOG AND LOW CIGS
SHOULD GRADUALLY DISSIPATE BETWEEN MID MORNING AND EARLY
AFTERNOON SUNDAY. SHOULD BE VFR CONDITIONS MOST EVERYWHERE AFTER
ROUGHLY 18Z...THOUGH LOCALLY MVFR OR IFR CONDITIONS LINGERING OVER
VCNTY OF NW PLATEAU NOT OUT OF THE QUESTION.

43

&&

PREV DISCUSSION...957 PM MST SAT JAN 31 2015...
.UPDATE...
QUICK ZFP UPDATE TO INCREASE AREAL COVERAGE OF FOG/FREEZING FOG
TONIGHT...AND TRIM POPS ESPECIALLY FOR AFTER MIDNIGHT...ALTHOUGH
PROBABLY HAVE NOT TRIMMED ENOUGH. LATEST GUIDANCE ALSO SUGGESTS
SOME OVERNIGHT LOWS MAY BE A BIT TOO LOW BUT DID NOT MAKE ANY
ADJUSTMENTS.

&&

.PREV DISCUSSION...331 PM MST SAT JAN 31 2015...
.SYNOPSIS...
RAIN AND SNOW CHANCES WILL DIMINISH OVERNIGHT...EXCEPT FOR ACROSS
THE SANGRE DE CRISTO MOUNTAINS AND NEAR RATON PASS WHERE ANOTHER
INCH OR TWO OF ACCUMULATION IS POSSIBLE. BY SUNDAY...THE LOW
PRESSURE SYSTEM RESPONSIBLE FOR THE WEATHER OVER THE PAST COUPLE
OF DAYS WILL BE WELL SOUTH OF THE AREA AND A PROLONGED WARMING
TREND WILL BEGIN. EXCEPT FOR A BRIEF COOL DOWN ACROSS THE EASTERN
PLAINS LATE WEDNESDAY INTO THURSDAY...TEMPERATURES WILL GENERALLY
BE ABOVE NORMAL THIS UPCOMING WEEK AS DRY NORTHWEST FLOW ALOFT
PREVAILS.

&&

.DISCUSSION...
THE UPPER LOW IS CURRENTLY CONGEALING OVER THE GULF OF CALIFORNIA
PER THE LATEST WATER VAPOR IMAGERY AND IS FORECAST TO CONTINUE
SLOW SOUTHWARD MOVEMENT OVER THE NEXT COUPLE OF DAYS BEFORE TAKING
A TURN TO THE EAST OVER MEXICO. SIGNIFICANT DRYING WILL FOLLOW
BEHIND IT ACROSS THE DESERT SOUTHWEST AND SOUTHERN ROCKIES...WITH
PWATS AT KABQ RETURNING TO NEAR NORMAL JAN/FEB VALUES. SPEAKING
OF PWATS...VALUES DID SPIKE UP TO ABOVE 0.61 INCH FOR 3 UPPER AIR
SOUNDINGS IN A ROW...MAXING AT 0.65 INCH AT 00Z AND YESTERDAY AT
12Z...ONLY 0.07 FROM AN ALL-TIME JANUARY RECORD AND IN-LINE WITH
MODEL FORECASTS. PRECIPITATION WILL DWINDLE OVERNIGHT ACROSS MOST
OF THE AREA...BUT MAY PERSIST ACROSS THE SANGRE DE CRISTOS AND
ALONG THE COLORADO BORDER NEAR RATON PASS THANKS TO UPSLOPE FROM A
BACKDOOR COLD FRONT. ADDITIONAL SNOW ACCUMULATION SHOULD BE IN THE
1-2 INCH RANGE AND TEMPERATURES WON'T BE COLD ENOUGH TO CAUSE
MAJOR CONCERN...SO ADDITIONAL WINTER WEATHER HIGHLIGHTS WILL NOT
BE REQUIRED. WILL ALLOW THE REMAINING WARNINGS TO EXPIRE AT 5 PM
GIVEN ONLY VERY LIGHT PRECIPITATION ONGOING AND RELATIVE WARM
TEMPERATURES. THE ONLY OTHER POTENTIAL WEATHER HAZARD WORTHY OF
MENTION FOR TONIGHT IS FREEZING FOG...MOSTLY LIKELY ACROSS THE
NORTHWEST PLATEAU...WEST CENTRAL PLATEAU AND UPPER/MIDDLE RIO
GRANDE VALLEY...ALL CONDITIONAL ON AT LEAST PARTIAL CLEARING
OVERNIGHT. FOG MAY NOT DEVELOP IN THE RIO GRANDE VALLEY UNTIL
AROUND SUNRISE SUNDAY.

A PROLONGED WARM-UP TO BEGIN TOMORROW...ALTHOUGH MUTED SOMEWHAT
ACROSS THE EASTERN PLAINS THANKS TO THE BACKDOOR FRONT.
TEMPERATURES ARE FORECAST TO BE BACK TO NEAR NORMAL BY MONDAY AND
THEN GO ABOVE NORMAL THROUGH THE END OF THE WORK WEEK WITH DRY
NORTHWEST FLOW ALOFT...WITH ONE EXCEPTION. ANOTHER BACKDOOR FRONT
WILL PROVIDE A SHORT-LIVED COOL DOWN TO THE EASTERN PLAINS LATE
WEDNESDAY INTO THURSDAY...BUT WELL ABOVE NORMAL TEMPERATURES WILL
RETURN BY FRIDAY INTO NEXT SATURDAY AS A LOW AMPLITUDE RIDGE
TRANSVERSES THE ROCKIES AND BREEZY TO LOCALLY WINDY CONDITIONS
PICKUP WITH A DEEPENING LEE SIDE TROUGH.

11

&&

.FIRE WEATHER...
VENTILATION RATES WILL BE THE PRIMARY FIRE WEATHER CONCERN IN THE
SHORT-TERM.

UPPER LEVEL CLOSED LOW OVER NORTHERN SONORA WILL CONTINUE TO DROP
SOUTHWARD TONIGHT. WIDESPREAD LOW CLOUDS AND/OR FOG WILL LIKELY
DEVELOP AS MID CLOUDS GRADUALLY DECREASE OVERNIGHT.

A WEAK BACKDOOR COLD FRONT WILL DROP INTO NORTHEAST NEW MEXICO
TONIGHT...MOVING SOUTH THROUGH THE EAST-CENTRAL AND SOUTHEAST PLAINS
SUNDAY MORNING. THE FRONT WILL KEEP TEMPERATURES FROM WARMING MUCH
EAST OF THE CENTRAL MOUNTAIN CHAIN WHILE THE WEST WARMS SLIGHTLY.
NORTHWEST FLOW ALOFT WILL TRANSITION OVER THE REGION SUNDAY. WEST TO
NORTHWEST BREEZES WILL DEVELOP ALONG THE RIDGETOPS OF THE CENTRAL
MOUNTAIN CHAIN. ALL AREAS EXPECTED TO WARM TO ABOVE AVERAGE LEVELS
MONDAY. WEST TO NORTHWEST WINDS WILL INCREASE SOMEWHAT MONDAY
AFTERNOON AS A WEAK UPPER LEVEL TROUGH SLIDES SEWD THROUGH ERN
COLORADO. AS A RESULT...VENTILATION RATES WILL INCREASE MONDAY. AT
THIS TIME...WEDNESDAY APPEARS TO BE THE BEST DAY OF THE WEEK FOR
VENTILATION RATES THROUGHOUT CENTRAL AND NORTHERN NEW MEXICO. RATES
TREND SIGNIFICANTLY DOWNWARD THURSDAY.

MODELS STILL TRYING TO SETTLE ON THE STRENGTH OF A SHORT-WAVE TROUGH
DIVING SOUTHEASTWARD THROUGH COLORADO WEDNESDAY. GFS IS STRONGER
THAN THE ECMWF AND BRINGS A STRONGER BACKDOOR FRONT ALONG WITH SOME
LIGHT RAIN/SNOW TO THE FAR NE PLAINS WEDNESDAY EVENING. ECMWF
REMAINS DRY AND ONLY BRINGS SLIGHT COOLING TO THE FAR NE PLAINS.

MODELS IN GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL TRANSLATE
EAST OVER NEW MEXICO THURSDAY INTO EARLY NEXT WEEKEND. DRY WEATHER
WITH ABOVE AVERAGE TEMPERATURES WILL RESULT.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jan 31, 5:44 AM MST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MST SAT JAN 31 2015

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW AND A MIX OF RAIN AND SNOW AT LOWER ELEVATIONS WILL
CONTINUE TODAY. ADDITIONAL SNOW ACCUMULATIONS WILL FAVOR AREAS
ABOVE 7500 FEET. WINTER DRIVING CONDITIONS WILL CONTINUE...
ESPECIALLY AT HIGHER ELEVATIONS.

AREAS OF FOG AND FREEZING FOG MAY DEVELOP TONIGHT AND CONTINUE
INTO SUNDAY MORNING. VISIBILITIES MAY DROP BELOW 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

34

Event by event

19 drought. Local standard time, as filed.

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Trained Spotter

A rancher 6 miles northeast of Folsom indicated soil conditions have dramatically improved over the area during the winter months. They were digging post holes for a fence and noted soil moisture present down at least 18 inches.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554777, 555756, 555757, 555759, 555760, 555761, 555762, 555763, 555764, 555765, 555766, 555767, 555768, 555769, 555770, 555771, 555773, 555774, 555775.